Lipodystrophy refers to two conditions: lipoatrophy, or fat loss, and lipohypertrophy, or fat accumulation.
Lipoatrophy involves the loss of subcutaneous fat under the skin, usually in the face, arms, legs and buttocks. It is most often seen in long-term survivors who took older HIV drugs, such as AZT (Retrovir or zidovudine) and d4T (Zerit or stavudine).
Lipohypertrophy typically involves fat gain in the abdomen surrounding the internal organs, which leads to a hard belly. Both women and men may experience breast growth, and some people develop a fat pad on the upper back known as a “buffalo hump.”
In some cases, fat buildup can cause discomfort, limit movement or interfere with sleep. Abdominal fat also raises the risk for heart disease and other health problems. What’s more, it can lead to emotional distress and discourage adherence to HIV treatment.
Lipoatrophy is difficult to reverse, but facial fillers can improve appearance. HIV-related fat gain may not respond to changes in diet or exercise, but a medication called Egrifta (tesamorelin) may help.
Click here to learn more about lipodystrophy and how to treat it.